A 72-year-old woman has died after developing rare blood clots following the AstraZeneca jab.
The South Australian woman received the vaccine on June 24, became unwell and was admitted to the Royal Adelaide Hospital on July 5.
She passed away on July 11, according to State Premier Steven Marshall.
“Our thoughts are with her family at this very sad time,” he told reporters. “Obviously, this is a very sad situation.”
The woman spent her entire time in intensive care and is the fourth Australian to die after developing blood clots, or thrombosis with thrombocytopenia syndrome (TTS), from the vaccine.
Marshall said the woman’s death was referred to the Therapeutic Goods Administration (TGA) and state coroner for further investigation.
The incident follows the June death of a woman in New South Wales who developed a blood clot in the brain.
Emily Kirkpatrick, the deputy chief public health officer, said the woman lived in regional South Australia.
“It’s important to know this is a rare condition still, (but) that is something that we might continue to see particularly if you’re over the age of 60,” she told reporters.
“So, it’s important if you’re developing symptoms, please go and seek help from your GP. If you’re unable to see your GP and you have symptoms, then please go to the emergency department.”
“We do know that the TTS is a treatable condition, and with early treatment, we can try and prevent any long-term serious outcomes.”
The woman was the 76th individual to develop blood clotting after receiving the AstraZeneca vaccine. So far, over 5.5 million doses have been administered in Australia.
Blood-clotting symptoms include headaches and pain in the abdomen and legs. Feeling unwell four days after receiving the vaccine is also a symptom.
In the latest TGA update (June 28 to July 4), the drug body recorded 1,646 adverse events following immunisation (AEFI)
“Large scale vaccination means that coincidentally some people will experience a new illness or die shortly after vaccination,” the report stated.
“The TGA reviews all deaths reported in people who have received the vaccination. We also monitor signals that may relate to vaccine safety to distinguish between coincidental events and possible side effects of the vaccine.”